Alert archive / Maine / Wind Advisories in 2011

Wind Advisory 10, NWS Caribou, ME

October 30, 2011Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Oct 30, 2011, 12:57 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2011, 12:57 PM EDT (16:57 UTC)
Expired
Oct 30, 2011, 7:35 PM EDT
In force
7 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 122 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WWUS71 KCAR 301657
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1257 PM EDT SUN OCT 30 2011

MEZ015>017-029-030-310000-
/O.NEW.KCAR.WI.Y.0010.111030T1657Z-111031T0000Z/
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT...
MACHIAS...CHERRYFIELD
1257 PM EDT SUN OCT 30 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...THROUGH 8 PM THIS EVENING. 

* IMPACTS...SOME TREE DAMAGE AND POWER OUTAGES ARE STILL POSSIBLE
  THIS AFTERNOON...ESPECIALLY ALONG COASTAL AREAS AND OVER HIGHER
  ELEVATIONS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE LOOSE OBJECTS. BE CAUTIOUS IF DRIVING A HIGH PROFILE
VEHICLE. IN CASE OF POWER OUTAGES, MAKE SURE FLASHLIGHTS HAVE
WORKING BATTERIES.

&&

$$

MCB
2 follow-up statements
963 
WWUS71 KCAR 301825
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
225 PM EDT SUN OCT 30 2011

MEZ015>017-029-030-310000-
/O.CON.KCAR.WI.Y.0010.000000T0000Z-111031T0000Z/
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT...
MACHIAS...CHERRYFIELD
225 PM EDT SUN OCT 30 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...THROUGH 8 PM THIS EVENING.

* IMPACTS...SOME TREE DAMAGE AND POWER OUTAGES ARE STILL 
  POSSIBLE THIS AFTERNOON...ESPECIALLY ALONG COASTAL AREAS AND 
  OVER HIGHER ELEVATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE LOOSE OBJECTS. BE CAUTIOUS IF DRIVING A HIGH PROFILE
VEHICLE. IN CASE OF POWER OUTAGES... MAKE SURE FLASHLIGHTS HAVE
WORKING BATTERIES.

&&

$$

MCB
432 
WWUS71 KCAR 302335
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
735 PM EDT SUN OCT 30 2011

MEZ015>017-029-030-310045-
/O.CAN.KCAR.WI.Y.0010.000000T0000Z-111031T0000Z/
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT...
MACHIAS...CHERRYFIELD
735 PM EDT SUN OCT 30 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS THE ADVISED AREA HAVE DECREASED BELOW ADVISORY
CRITERIA. PLEASE REPORT ANY ADDITIONAL OUTAGES AND DAMAGE TO
LOCAL LAW ENFORCEMENT.

$$

HILL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Oct 30, 12:54 PM EDT, 3 minutes earlier.

Area forecast discussion, Oct 30, 12:54 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1254 PM EDT SUN OCT 30 2011

.SYNOPSIS...
INTENSE LOW PRESSURE WILL TRACK ACROSS THE SOUTHERN GULF OF MAINE
THIS MORNING TO SOUTH OF NOVA SCOTIA BY THIS AFTERNOON. HIGH
PRESSURE WILL THEN PREVAIL TONIGHT INTO THE MIDWEEK...EXCEPT LATE
MONDAY NIGHT AND TUESDAY MORNING WHEN A WEAK UPPER LEVEL
DISTURBANCE CROSSES THE REGION.

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SNOW CONTINUES TO TAPER OFF ACROSS THE AREA SO THE REST
OF THE WARNINGS HAVE BEEN LIFTED. ANOTHER INCH OF SNOW MAY
ACCUMULATE ACROSS PARTS OF EASTERN WASHINGTON COUNTY.
ELSEWHERE...LITTLE OR NO ADDITION SNOW ACCUMULATION IS EXPECTED. A
WIND ADVISORY HAS REPLACED THE WINTER STORM WARNING DOWNEAST.

PREVIOUS DISCUSSION...LOW PRESSURE IS CURRENTLY SITTING JUST
SOUTHEAST OF NANTUCKET AND WILL CONTINUE TO PUSH OF TO THE EAST
NORTHEAST THROUGH TODAY, REACHING THE WATERS OFF SOUTHERN NOVA
SCOTIA BY THIS AFTERNOON. THIS TRACK IS JUST A BIT FURTHER SOUTH
THAN PREVIOUSLY ANTICIPATED. THE CONCERNS ARE STILL TOTAL SNOWFALL
AND WINDS.

A HEAVY BAND OF RAIN AND SNOW MOVED ONSHORE LAST EVENING AND HAS NOW
LIFTED INTO CENTRAL PORTIONS OF THE STATE, LYING ALONG A
HOULTON-LINCOLN-BANGOR LINE. THIS PRECIPITATION WAS SLOW TO CHANGE
OVER FROM RAIN TO SNOW OVERNIGHT /MACHIAS PD REPORTED RAIN STILL
FALLING AT 1:30 AM/ AND THEN HAD A HARD TIME ACCUMULATING ONCE IT
DID SWITCH OVER. ALTHOUGH THE IMMEDIATE COAST MAY CONTINUE TO MIX AT
TIMES THIS MORNING, EXPECT ALL OTHER LOCATIONS TO REMAIN ALL SNOW
UNTIL THIS AFTERNOON. THIS BAND WILL BEGIN TO PIVOT WESTWARD EARLY
THIS MORNING, THEN GRADUALLY WEAKEN AS ANOTHER STRONG BAND DEVELOPS
JUST OFF THE COAST. THIS SECOND BAND WILL BE ASSOCIATED WITH AN AREA
OF STRONG FORCING AND WILL PRODUCE HEAVY SNOW ACROSS SOUTHEASTERN
MAINE AS IT ALSO PIVOTS NORTHWESTWARD. THERE WILL BE A SHARP
NORTHEAST-SOUTHWEST GRADIENT IN SNOWFALL TOTALS DUE TO THIS BANDING.
SNOWFALL TOTALS HAVE BEEN DROPPED SLIGHTLY DUE TO THE ABOVE. THE
HIGHEST AMOUNTS OF 8 TO 12 INCHES WILL BE IN THE INTERIOR DOWNEAST,
WITH 3 TO 8 INCHES ALONG THE COAST. FURTHER NORTH, THE CENTRAL
HIGHLANDS AND SOUTHERN AROOSTOOK WILL SEE 5 TO 8 INCHES. NORTHEAST
AROOSTOOK AND NORTHERN PISCATAQUIS SHOULD TOP OUT IN THE 3 TO 6 INCH
RANGE, WHILE THE ALLAGASH WILL ONLY GET 1 TO 3 INCHES AT MOST.

AS WE GO INTO THIS AFTERNOON...TEMPERATURES WILL WARM INTO THE MID
TO UPPER 30S ALLOWING THE SNOW TO BEGIN TO MIX WITH RAIN ESPECIALLY
NEAR THE COAST. THE PRECIPITATION WILL TAPER OFF AND BECOME MORE
SHOWERY IN NATURE AS THE LOW CONTINUES TO PUSH EAST AWAY FROM THE
AREA.

NORTH WINDS HAVE ALREADY BEGUN TO PICK UP IN RESPONSE TO THE
TIGHTENING PRESSURE GRADIENT AROUND THE DEEPENING LOW. STILL EXPECT
WINDS TO BECOME VERY STRONG DOWNEAST AND ALONG THE COAST: SUSTAINED
AT 20 TO 30 MPH WITH GUSTS TO 40 MPH IN THE INTERIOR, AND 30 TO 40
WITH GUSTS TO 50 MPH ALONG THE COAST. NORTHERN AREAS WON'T BE AS
BREEZY WITH WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH.

THE COMBINATION OF HEAVY WET SNOW AND GUSTY WINDS WILL RESULT IN
BROKEN TREE LIMBS AND DOWNED POWER LINES SO POWER OUTAGES ARE LIKELY
ESPECIALLY DOWNEAST. ROADS WILL QUICKLY BECOME SLIPPERY ESPECIALLY
IN ANY BANDS THAT SET UP. HAVE THEREFORE CONTINUED WITH THE WINTER
STORM WARNING AND ADVISORY THROUGH THIS AFTERNOON.&&&&&&&&

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
WHATS LEFT OF CLDS AND SN SHWRS FROM THE NOREASTER RAPIDLY EXITING
THE FA THRU THE MARITIMES WILL MOVE E OUT OF THE FA BY LATE EVE...
RESULTING IN CLRG LATE TNGT AND A MSLY SUNNY START ON MONDAY.
WINDS SHOULD ALSO CONT TO DIMINISH OVRNGT...PERHAPS EVEN ALLOWING
FOR A PD OF RADIATIONAL COOLING ACROSS WRN AND INTERIOR DOWNEAST
VLYS VERY LATE TNGT AS SFC HI PRES ESTABLISHES ITSELF JUST SW OF
THE FA. OVRNGT LOWS REFLECT THIS THINKING AND THE ANTICIPATION OF
SN PACK OVR CNTRL AND SRN PTNS OF THE FA.

SOME CLDS BEGIN TO INCREASE W TO E ACROSS THE FA LATE MON AS SOME
S/WV ENERGY FROM A MIDWEST UPPER TROF BEGINS TO SHEAR EWRD TOWARD
OUR FA. MOST OF THE S/WV ENERGY OF THE MIDWEST UPPER TROF WILL
RESULT IN ANOTHER COASTAL LOW DEVELOPING OFF THE SE STATES XPCTD
TO REMAIN WELL S OF OUR FA LATE MON NGT AND TUE...BUT SOME OF THE
SHEARED ENERGY EXITING INTO THE NRN BR OF THE UPPER JET WILL
RESULT IN SOME CLDNSS TO OUR FA MON NGT INTO TUE MORN. WITH LITTLE
IN THE WAY OF ORG LIFT WITH THIS FEATURE...WE ONLY MENTION SLGT
CHC OF ANY SHWRS...AND THIS MAY BE GENEROUS. FOLLOWING THIS SYSTEM
HI PRES AT THE SFC AND AN UPPER RIDGE ALF TRIES RE-ESTABLISH
ITSELF OVR THE FA TUE AFTN AND TUE NGT...RESULTING IN CLRG SKIES
WITH MILDER DAYTIME HI TEMPS AND SEASONABLY COOL OVRNGT LOWS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WED AND THU LOOK TO BE MILDER...WITH HI TEMPS BOTH DAY NEAR OR ABV
50 DEG F ACROSS MUCH OF THE FA. A S/WV IN THE NRN BR OF THE UPPER
JET WILL BRING A COLD FRONT TOWARD THE FA LATER THU...SLOWLY CROSSING
THE FA THE FA THU NGT. THIS FEATURE WILL BRING THE NEXT GOOD
OPPORTUNITY OF PRECIP...MSLY IN THE FORM OF RN SHWRS...BUT
POSSIBLY ENDING AS A MIX OF RN/SN SHWRS LATE THU NGT ACROSS NRN
PTNS OF THE FA AS COLDER AIR PERHAPS ARRIVES BEFORE SHWRS END.

SEASONABLY COOL AIR ARRIVES FOR FRI AND FRI NGT AS CAN SFC HI PRES
APCHS AND CROSSES THE FA...FOLLOWED BY A FAIR AND SOMEWHAT MILDER
DAY ON SAT.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: IFR/OCCASIONAL LIFR WILL CONTINUE THROUGH AT LEAST 20Z
IN AT ALL TERMINALS, THEN CONDITIONS WILL GRADUALLY IMPROVE AS LOW
PRESSURE MOVES AWAY FROM THE REGION. NORTH WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH CAN BE EXPECTED NORTH. KBGR WILL BE 20 TO 30
MPH WITH GUSTS TO 40 MPH, WHILE THE STRONGEST WINDS WILL BE AT
KBHB WITH GUSTS TO 50 MPH.

SHORT TO LONG TERM: VFR IS ANTICIPATED SUN NGT THRU THU ATTM.

&&

.MARINE...
NEAR TERM:THE STORM WARNING CONTINUES FOR THE WATERS AS LOW PRESSURE
MOVES ACROSS THE SOUTHERN GULF OF MAINE TO NOVA SCOTIA. GUSTS OF 60
KT AND WAVES UP TO 16 FT ARE EXPECTED THROUGH TODAY. THE WINDS AND
WAVES WILL BEGIN TO SUBSIDE LATE TODAY.

SHORT TO LONG TERM: A GALE WRNG WILL BE NEEDED THRU THIS EVE TO TAKE
THE PLACE OF THE STORM WRNG CURRENTLY IN PLACE AS THE NOREASTER LOW
MOVES AWAY INTO THE OPEN ATLC...FOLLOWED BY AN SCA FOR LATE TNGT
INTO MON MORN. ONCE SEAS SUBSIDE BLO 5 FT MON AFTN... NO HDLNS ARE
ANTICIPATED THRU THU ATTM.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MEZ015>017-029-
     030.
MARINE...STORM WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ050>052.

&&

NEAR TERM...MCB
Hazardous weather outlook, Oct 30, 12:46 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1246 PM EDT SUN OCT 30 2011

MEZ001>006-010-011-031-032-311700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1246 PM EDT SUN OCT 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-311700-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
1246 PM EDT SUN OCT 30 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-311700-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1246 PM EDT SUN OCT 30 2011

...STORM WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 2:26 PM EDTGale WarningCAR7 hr

Nearby

Wind Advisories in Maine, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.